×

On the Vinogradov mean value. (English, Russian) Zbl 1371.11138

Proc. Steklov Inst. Math. 296, 30-40 (2017); translation in Tr. Mat. Inst. Steklova 296, 36-46 (2017).
Writing \(e(t)=e^{2\pi it}\), for positive integers \(k,s\) and \(x\in{\mathbb R}^k\) let \[ f_k(x,N)=\sum_{1\leq n\leq N} e(nx_1+n^2x_2+\ldots+n^kx_k) \] and \[ J_{s,k}(N)=\int_{[0,1]^k} |f_k(x,N)|^{2s}\,dx_1\cdots dx_k. \] As it is well-known, \(J_{s,k}\) counts the number of integer solutions of the system \(n_1^j+\ldots+n_s^j=n_{s+1}^j+\ldots+n_{2s}^j\) \((1\leq j\leq k)\), where \(1\leq n_i\leq N\) \((i=1,\dots,2s)\). The evaluation of \(J_{s,k}\) is a central problem, with many important applications. The so-called Main Conjecture (going back to Vinogradov) states that \(|J_{s,k}|\ll N^\varepsilon(N^s+N^{2s-k(k+1)/2})\) for all \(\varepsilon>0\). In the paper a discussion is given on a recent work of C. Demeter, L. Guth and the author [Ann. Math. (2) 184, No. 2, 633–682 (2016; Zbl 1408.11083)] where they proved the Main Conjecture using the decoupling theory for curves.

MSC:

11P55 Applications of the Hardy-Littlewood method
11L15 Weyl sums
11L07 Estimates on exponential sums
11P05 Waring’s problem and variants

Citations:

Zbl 1408.11083
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] G. I. Arkhipov, V. N. Chubarikov, and A. A. Karatsuba, Trigonometric Sums in Number Theory and Analysis (W. de Gruyter, Berlin, 2004). · Zbl 1074.11043
[2] J. Bennett, A. Carbery, and T. Tao, “On the multilinear restriction and Kakeya conjectures,” Acta Math. 196 (2), 261-302 (2006). · Zbl 1203.42019 · doi:10.1007/s11511-006-0006-4
[3] J. Bourgain, “Decoupling inequalities and some mean-value theorems,” J. Anal. Math. (in press); arXiv: 1406.7862 [math.NT]. · Zbl 1380.42008
[4] J. Bourgain, “Decoupling, exponential sums and the Riemann zeta function,” J. Am. Math. Soc. 30 (1), 205-224 (2017); arXiv: 1408.5794 [math.NT]. · Zbl 1352.11065 · doi:10.1090/jams/860
[5] J. Bourgain and C. Demeter, “The proof of the l2 Decoupling Conjecture,” Ann. Math., Ser. 2, 182 (1), 351-389 (2015). · Zbl 1322.42014 · doi:10.4007/annals.2015.182.1.9
[6] J. Bourgain and C. Demeter, “Decouplings for curves and hypersurfaces with nonzero Gaussian curvature,” J. Anal. Math. (in press); arXiv: 1409.1634 [math.CA]. · Zbl 1384.42016
[7] J. Bourgain and C. Demeter, “Mean value estimates for Weyl sums in two dimensions,” arXiv: 1509.05388 [math.CA]. · Zbl 1408.11082
[8] J. Bourgain, C. Demeter, and L. Guth, “Proof of the main conjecture in Vinogradov’s mean value theorem for degrees higher than three,” arXiv: 1512.01565 [math.NT]. · Zbl 1408.11083
[9] J. Bourgain and L. Guth, “Bounds on oscillatory integral operators based on multilinear estimates,” Geom. Funct. Anal. 21 (6), 1239-1295 (2011). · Zbl 1237.42010 · doi:10.1007/s00039-011-0140-9
[10] K. Ford and T. D. Wooley, “On Vinogradov’s mean value theorem: strongly diagonal behaviour via efficient congruencing,” Acta Math. 213 (2), 199-236 (2014). · Zbl 1307.11102 · doi:10.1007/s11511-014-0119-0
[11] D. R. Heath-Brown, “Weyl’s inequality, Hua’s inequality, and Waring’s problem,” J. London Math. Soc., Ser. 2, 38 (2), 216-230 (1988). · Zbl 0619.10046 · doi:10.1112/jlms/s2-38.2.216
[12] A. A. Karatsuba, “The mean value of the modulus of a trigonometric sum,” Izv. Akad. Nauk SSSR, Ser. Mat. 37 (6), 1203-1227 (1973) [Math. USSR, Izv. 7 (6), 1199-1223 (1973)]. · Zbl 0294.10025
[13] U. V. Linnik, “On Weyl’s sums,” Mat. Sb. 12 (1), 28-39 (1943). · Zbl 0063.03578
[14] S. T. Parsell, S. M. Prendiville, and T. D. Wooley, “Near-optimal mean value estimates for multidimensional Weyl sums,” Geom. Funct. Anal. 23 (6), 1962-2024 (2013). · Zbl 1320.11028 · doi:10.1007/s00039-013-0242-7
[15] O. Robert and P. Sargos, “Un théorème de moyenne pour les sommes d’exponentielles. Application à l’inégalité de Weil,” Publ. Inst. Math., Nouv. Sér. 67, 14-30 (2000). · Zbl 1006.11046
[16] S. B. Stechkin, “On mean values of the modulus of a trigonometric sum,” Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 134, 283-309 (1975) [Proc. Steklov Inst. Math. 134, 321-350 (1977)]. · Zbl 0373.10022
[17] R. C. Vaughan, “On Waring’s problem for cubes,” J. Reine Angew. Math. 365, 122-170 (1986). · Zbl 0574.10046
[18] R. C. Vaughan, The Hardy-Littlewood Method, 2nd ed. (Cambridge Univ. Press, Cambridge, 1997). · Zbl 0868.11046 · doi:10.1017/CBO9780511470929
[19] I. M. Vinogradov, “New estimates for Weyl sums,” Dokl. Akad. Nauk SSSR 3 (5), 195-198 (1935). · Zbl 0013.05303
[20] I. M. Vinogradov, The Method of Trigonometrical Sums in the Theory of Numbers (Akad. Nauk SSSR, Moscow, 1947; Interscience Publ., New York, 1954), Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 23. · Zbl 0041.37002
[21] T. D. Wooley, “On Vinogradov’s mean value theorem,” Mathematika 39 (2), 379-399 (1992). · Zbl 0769.11036 · doi:10.1112/S0025579300015102
[22] T. D. Wooley, “Some remarks on Vinogradov’s mean value theorem and Tarry’s problem,” Monatsh. Math. 122 (3), 265-273 (1996). · Zbl 0881.11043 · doi:10.1007/BF01320189
[23] T. D. Wooley, “The asymptotic formula in Waring’s problem,” Int. Math. Res. Not. 2012 (7), 1485-1504 (2012). · Zbl 1267.11104 · doi:10.1093/imrn/rnr074
[24] T. D. Wooley, “Vinogradov’s mean value theorem via efficient congruencing,” Ann. Math., Ser. 2, 175 (3), 1575-1627 (2012). · Zbl 1267.11105 · doi:10.4007/annals.2012.175.3.12
[25] T. D. Wooley, “Vinogradov’s mean value theorem via efficient congruencing. II,” Duke Math. J. 162 (4), 673-730 (2013). · Zbl 1312.11066 · doi:10.1215/00127094-2079905
[26] T. D. Wooley, “Multigrade efficient congruencing and Vinogradov’s mean value theorem,” Proc. London Math. Soc., Ser. 3, 111 (3), 519-560 (2015); arXiv: 1310.8447 [math.NT]. · Zbl 1328.11087 · doi:10.1112/plms/pdv034
[27] T. D. Wooley, “Approximating the main conjecture in Vinogradov’s mean value theorem,” arXiv: 1401.2932 [math.NT]. · Zbl 1372.11086
[28] T. D. Wooley, “The cubic case of the main conjecture in Vinogradov’s mean value theorem,” Adv. Math. 294, 532-561 (2016); arXiv: 1401.3150 [math.NT]. · Zbl 1365.11097 · doi:10.1016/j.aim.2016.02.033
[29] Wooley, T. D., Translation invariance, exponential sums, and Waring’s problem, 505-529 (2014) · Zbl 1373.11061
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.